Jump to content
CrazyBoards.org

Recommended Posts

G'day everyone so in the past i have been on both those medications and both worked really well. The only difference is 
Tegretol had a side effect of my skin tingling in the sun and heat like full body pins and needles whereas Sodium valproate did not. 

I was on 800mg tegretol but when i swapped due to side effects i was raised to 1200mg Epilim! To me that sounds like a huge dose. Is that normal for Bipolar sufferers. 

Or do medication doses differ from person to person varying on how fast their body can utlise it?

Link to comment
Share on other sites

That is not an outrageously high amount of Sodium Valproate (I called it Depakote in the US). It does vary from person to person as to dose and metabolism, and can also depend on which types of illness you are trying to treat. My husband tried it for seizures, and it did nothing. I used it with good results for migraine, until it pooped out. I believe I was at 1500mg, maybe even a little higher. There are levels that need to be taken, and to be honest, I can't remember which they were, or why. I had a couple of levels (Liver? Does anyone know?) taken, and once it came back a few times without issue, I didn't take any more.

 

It had no effect on my mood, but that is just me. It is a life-saver for a lot of people on the boards.

 

I was on Tegretol for several years, and I believe it was at about 800mg (this was 20 yrs ago, I could be misremembering). It did nothing for me. But not very many anti-seizure meds were being used to treat BP at that point, so they just left me on it. There are people here who loooove their Tegretol.  Tri-leptal, a metabolite of Tegretol, is also used. People tend to like one or the other, even though they are very similar.

 

The dreaded side affect of Epilim is weight gain. I know there are meds with which you need to be careful of the sun, but I can't remember which. If you spend a lot of time in the sun, and both work equally well, and you aren't gaining weight, I would stick with it.

Link to comment
Share on other sites

1200mg is not a particularly high dose. Epilim is probably more of a first-line treatment compared to Tegretol. Tegretol is a bit more hit and miss, apparently. Like has been mentioned, weight gain can be a problem with Epilim, also PCOS if you are a women of child-bearing age.

Link to comment
Share on other sites

I'm on Valproic Acid/Depakote/Epilim/whatever it may be called locally. I'm happy with it, no weight gain, no drowsiness, a slightly upset stomach is all I get if I don't eat. I also found it took quite a while to take full effect but it does start working quickly. It levels my mood nicely, both on the depressed and manic end.  

 

1200mg is not very high, it seems normal to me. I'm on 1000mg, and I'm about average weight (though I'm not sure if it really matters). You will have to get your liver and kidney values checked out when you start it. You should also get blood levels tested, there is a therapeutic range you should get to (50-100 of some unit), that will show if 1200mg is right for you. As a reference, I get to about 75 with the 1000mg. There are extended release formulae which will give you a bit lower blood values since the body cannot absorb as much, I'm on one of because the standard one gives me stomach problems. Extended release are also something to consider if you feel the blood levels fluctuating on the normal formula, so I'd look out for that. 

Link to comment
Share on other sites

Thankyou yeh i just got full blood count, liver and kidney as well as levels tested the other day i get results WED

Thought i might add i get no weight gain on m meds, only side effects is

Headache
Upset stomach if i dont eat with meds
Tiredness in afternoon from pristiq
Weakness
Muscle cramps
Numbess in hands and feet
Dizzyness
Stiffness of body
Dry mouth in morning

Other than that it sure as hell beats been a psychotic mess 
 

Edited by AlienSlayer2013
Link to comment
Share on other sites

Tegretol is a pain in the ass that it can lower the effectivity of other medications, such as some birth control, and antipsychotics, like Zyprexa. I was on a low dose of tegretol at one point and had bad hallucinations over a weekend. I had to stop it, immediately, by doctors phone directions. I was switched back to Depakote (called epival in Canada, among other things) Tegretol is sort of meh... I had been on it years prior, it never did much good. Some people have a lot of success. It interacts with a lot.

 

Tri-leptal is a better version of it, but isn't covered by insurance so much, its newer. It can cause lower white blood cells, relatively uncommon. It's user more for seizures and hasn't broken through much in the mood stabilizer world yet. Some people have had success. It's in the "try later" group, like gabapentin and topamax. It's more weight neutral (as is tegretol). 

 

I hated depakote. I never lost hair, but I gained weight. Mixed episodes. Just, bad. Depakote needs more frequent blood tests than some other stabilizers (not as frequent as lithium, though) just for liver checks. If it works, its good to stay with. If the side effects are unbearable, its time to change.

 

One term is "your mileage may vary". Everything is different for everyone. Some people thrive on depakote. I don't, for example.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...